I’ve got a bit of travel on in the next few weeks, which means there will be some articles coming – and I’d love to tell you about my start to finish resources that I use as an author (from AppSumo to ZZZZZ), Five essential author tools (including Evernote), and Sleep Hygiene for horror writers. […]
I honestly try not to whine too much about where my life is, versus where it should be because ‘should be’ is an ideal world. But regular readers of my blog will know that for the last year and a bit, I’ve been fighting what feels like a losing battle against my mental health support.
How it all worked out is around 13 months ago, I started vomiting back my Quetiapine (Seroquel), and when it was investigated and I had anti-sickness meds provided, but that my anti-psychotics had basically stopped working. I started having real problems sleeping, my anxiety started to become something that defined my day again, and I couldn’t really deal with anything outside of the house. My GP swung into action instantly, and referred me back to the team at our local outpatients where I’d spent six months the year we moved to our new home.
Instantly, I discovered that things were vastly different – the crisis team didn’t deal with me much at all, the unit I was referred to assigned a psych and a mental health nurse that to be blunt, were not kind or understanding in the slightest, and though the first psych had a clear plan for me, that month on lithium led to a lot of issues for me. In fact, I went from September of that year, to most of the way through January before I’d been tested out, six ER admittances all for issues with managing food. At first, we thought it was the lithium doing it, but of course, looking back on when my issues started, I realized that I was being sick when my meds stopped working.
After being tried and removed from Lithium, this time last year, we went on a week’s holiday to Wales, while my children headed off to Tunisia with my mother. We came back expecting that things would get easier with my psychiatrist. It didn’t.
I guess it really doesn’t help to point fingers from my public blog, but I’ve spent the last few days and weeks really considering how to make my psych team understand this isn’t right.
I’ve always been outspoken when I see things that don’t work for others, and I wanted to say something today about something that was actually probably quite stupid, looking back on things, but I’d decided, about two weeks ago, that I wanted to try to get to sleep, and to see if I could do it without having a doctor intercede on my behalf, in part so I could go back and say ‘I’ve had to take xyz, is there any chance you can help me with this, as I’m not sleeping without help’. Instead, a week into trying this, and the weekend before I was due to go to my psych team appointment, my heart started racing. I couldn’t slow it down. Fifteen minutes of that and I realised I was in trouble, and woke my partner. At first I was quite worried I’d accidentally doubled up on my meds because I’d been given new (repeats) ones that day. But it turned out that the combination I’d been taking, on it’s own, caused it.
What was it that was extra, you might ask?
Nytol is diphenhydramine hydrochloride, they claim that it’s a very common antihistamine. I’ve taken it before as an antihistamine along with cycalzine (another antihistamine, though it’s prescribed as an anti-sickness agent). Add that to Quetiapine and you’re suddenly taking three types of medicines that cause long QT syndrome, a type of heart defect that causes the electrical function of your heart to somehow change. There are three running theories on what it actually does – either it changes potassium or sodium channels in your heart, or it creates poor feedback causing your heart to race, or…well, I’m not sure I understand, but it was what the first ER doc started trying to explain before going off-shift.
What I did know was that it was terrifying.
It gets worse from here really. I spent that weekend back in bed – I’ve only very recently bounced back from having cellulitis on one side of my face and ears, so I just basically regressed into the very sulky, constantly sleeping, incredibly depressed girl that I’ve managed to hold at bay unless things are bad with my sleep. Y’know when the last time my sleep was this bad? When I freaking failed the A-Z challenge. It’s gotten worse from there – the accident in July was quite bad, but I thought I was done for a while. Nope. Still limping, still struggling, still finding it difficult to sleep. I’ll have to talk about sleep deprivation another time, this post is gonna be long enough.
It takes quite a bit to make me rant on this blog, but life is now at the point where my life is BASICALLY my bed, my kids, my partner, my cats, my living-room, my kitchen, my bed. I only leave the house if someone is with me. I only write if forced. I’m not working. I’m not sleeping. I’m not (really) eating, and I suspect the days I barely drink anything are why I get headaches. I’m going to talk more about this on Bi-Polarbears, along with some really great other stuff that’s important to me.
I realized when I tried to pick up everything I’d dropped that the reality of what’s gone on in the last 24 months is causing real, and scary issues with my life. When I went to speak to my GP the day I tried Nytol as a solution for the first time, we’d been talking about my pain management. When I spoke to him after my Psych team screwed me over this time through, he told me that there’s a flag in my blood sugar, and now, I have to do more blood tests. I’m sure those of you around last year remember that we’ve been here before, though last year it was my liver. Especially galling is the fact that I’ve been on Seroquel for 14 months more than I probably should have been and, Seroquel causes, survey says….Blood sugar issues, and some studies suggest, early miscarriage. Welcome to my world.
I’m working with an amazing author right now – M.R. has written a book that I think we can create and edit into a better version so he and I are working together, though the poor guy just landed with me sick. I’m not editing books unless I see someone in genuine need of help, and only as the first line now. Someone has to come in behind me to proof, because I’m not and will never be a proofreader. I can see mistakes when I read, I just don’t catch them while in documents, which is why I even have a spell check here.
I had hoped today to talk about my Nanowrimo projects, but that’s coming another day, soon. I’m doing Nano, I’m just dealing with lots of stuff that isn’t easy to consider, let alone talk on. But I’ve got some great friends, and made some new ones – HI NEW FRIENDS! – so it’s all good. We’ll get there, and there’s some REALLY exciting things coming over November, alongside the Nanowrimo and beyond. If this has taught me anything it’s that I need to communicate more and I need to be more present where I’m happy. It’s going to be a hard year because things are changing, but I can’t see anything but positive coming from some of it (and if you know my good news, professionally, please don’t say anything here – I’m not allowed to announce it yet!). I’m really trying to be positive, and I know this reads really quite upbeat but I’m so tired and constantly find even the simplest things difficult.